Document Type : Original Article
- Hossein Mortazavi 1
- Arileza Mortazavi 2
- Anahita Rostami 1
- Mohammadraza Javadi 2, 3
- Robabeh Abedini 1
- Amir Teimourpour 4
- Kheirolah Gholami 5, 3
- Ali Khamesipour 6
1 Department of Dermatology, Tehran University of Medical Sciences, Razi Hospital, Tehran, Iran
2 Department of Clinical Pharmacy school of pharmacy, Tehran University of Medical Sciences, Tehran, Iran
3 Research Center of Rational Use of Drugs, Tehran University of Medical Sciences, Tehran, Iran
4 Center for Research and Training in Skin Diseases and Leprosy
5 Department of Clinical Pharmacy school of pharmacy, Tehran University of Medical Sciences, Tehran, Iran.
6 Center for Research and Training in Skin Diseases and Leprosy, Tehran University of Medical Sciences
Background: Little data on severe cutaneous adverse drug reactions (SCADRs) is available, especially in Iran. Therefore, there is a need for more studies in this field. We aimed to evaluate the clinical pictures and laboratory data of patients with SCADR in a tertiary dermatology center in Tehran, Iran.
Methods: In this retrospective study, patients with a clinical diagnosis of SCADR based on the World Health Organisation’s definition and histopathologic findings were included. Causality and preventability measures were assessed based on previous criteria, including the Naranjo score and the Schomock and Thronton scale.
Results: Thirty-nine patients with a mean age of 43 ± 17 years participated in the study. SCADRs were more common in females than in males (2.9/1). SCADRs included Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN), acute generalized exanthematous pustulosis (AGEP), and drug reactions with eosinophilia and systemic symptoms (DRESS). Thirty-one patients presented a Naranjo score of 5-8, indicating probable drug reactions. The remaining eight patients (with scores of 1-4) were determined as having possible drug eruptions. Regarding the category of culprit drugs, anticonvulsants (49%), antimalarials (15%), antibiotics (13%), and antihypertensives (10%) were the
most frequent causes of SCADR, with lamotrigine being the single most common agent.
Conclusion: The most frequent clinical presentation of SCADR was SJS/TEN, followed by AGEP and DRESS. The most frequent cause of SCADR was anticonvulsant drugs.